Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Severe headaches for a long period. Why?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
I have a severe headache/migraine for last 5 days. It's like someone has
Punched me behind my head!
Posted Tue, 22 May 2012 in Headache and Migraines
Answered by Dr. Shiva Kumar R 2 hours later

Thanks for the query

From the information provided to me it looks like you have acute severe headache of five days duration. If you have history of mild headache's with features of migraine in the past, acute on chronic migraine is a possibility. Rarely severe headache could be the initial symptoms in migraine. In the absence of history of migraine in the past, one has to look in to other causes of headache in you.

So I request you to provide me details like character of headache, associated symptoms like nausea, vomiting, photo or phonophobia, duration and frequency of headache's in the past along with the triggers and medications used for migraine in the past.

We can take this discussion further once you let me know these details.


Dr Shiva Kumar R
Consultant Neurologist & Epileptologist
Above answer was peer-reviewed by
Follow-up: Severe headaches for a long period. Why? 29 minutes later
i have had several bouts of nausea. the pain is coming over the right side of my face also.
Answered by Dr. Shiva Kumar R 1 hour later

Thanks for the query

From the details given it looks to me like you are suffering from acute severe migraine. You need to see your GP or Neurologist for good clinical examination and to initiate medications for acute migraine.

Medications used to combat migraines fall into two broad categories:
1. Pain-relieving medications - to stop symptoms that have already begun.
2. Preventive medications - drugs are taken regularly, often on a daily basis, to reduce the severity or frequency of migraines

Because migraines are often accompanied by nausea, with or without vomiting, medication for nausea is appropriate and is usually combined with other medications. Frequently prescribed medications are metoclopramide (Reglan) or prochlorperazine (Compro).

Treatment of severe migraine consist of pain medications and group of drugs called triptans. Commonly used pain killers are naproxen sodium, acetaminophen and paracetamol. Triptans are drug of choice for severe attacks. Triptans include sumatriptan (Imitrex), rizatriptan (Maxalt), almotriptan (Axert), naratriptan (Amerge), zolmitriptan (Zomig), frovatriptan (Frova) and eletriptan (Relpax).

So I request you to take pain killer, preferably a combination of acetaminophen and aspirin for time being and to see your health care provider at the earliest for treatment of your migraine. You need to be on preventive medications for migraine to reduce the frequency, severity and length of migraines and may increase the effectiveness of symptom-relieving medicines used during migraine attacks.

Let me know if I have missed out any other concern in your question.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.


Dr Shiva Kumar R
Consultant Neurologist & Epileptologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor